Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Hashimoto's/Hypothyroid sisters - know any good websites?

(22 Posts)
DingWongMerrilyOnHigh Fri 17-Dec-04 09:32:09

Hello

I know there are quite a few of us out there and I would like to pick your brains.

Now that I have been on the thyroxene for 6 months, I guess I should do some research on the drug and investigate any <shudder> side effects or pitfalls. I also have some queries about complimentary treatments and vitamin and mineral supplements

I don't really want to wind myself up in to a scaremongering frenzy by reading about stuff on the internet without some recommendations.

Which sites do you find useful?

JJ Fri 17-Dec-04 09:37:04

Must go soon, but there are no side effects or pitfalls (of course, if ye look, ye shall find on the internet, but I'm talking about generally accepted things). Don't take calcium with it or with many other drugs, as calcium hinders absorption. Otherwise, try a search on medlineplus.com for decent info.

I have 5 days left on my prescription and need to get some more! Argh...

(Must go and shower and clean up before a playdate in 24 minutes. Nice to see you Ms Wong. )

DingWongMerrilyOnHigh Fri 17-Dec-04 09:47:13

thanks JJ
I know you have talked to me before about side effects and put my mind at rest and now more good advice about the website,

Blimey Nora, I hope you get some more before Xmas !

Should I be taking any supplements with it?

muminlondon Fri 17-Dec-04 10:44:52

Well my dd has been on thyroxine since birth and will be taking it all her life but I've not heard of side effects (only the consequences of undertreatment, which are quite scary in babies and not pleasant in adults). It's not a drug, it just replaces the hormone your body can't produce.

DingWongMerrilyOnHigh Fri 17-Dec-04 12:04:09

thanks for all this, I don't know why I'm getting anxious about it, I gues I just fret that it's too good to be true.

I'll definitely be staying away from internet home doctor sites though

feastofstevenmom Fri 17-Dec-04 12:04:45

i've had a few relatives on thyroxine, and have never heard them complain of any side effects to it!

snowdonim Fri 17-Dec-04 17:13:30

I've been on thyroxine for 20yrs but haven't had any side-effects at all. Hth.

pootlepodinapeartree Fri 17-Dec-04 20:43:20

I've been on it a while and haven't had any side effects,

JJ how did you find out about that calcium supplement stuff? Thing is, I've taken extra calcium since I got pregnant and continued when I was breastfeeding as I felt I am at risk of osteoporosis (sp?. The doctor gave me the ok to take calcium, as I had to get tablets without vitamin D. Bit worried now, though I was monitored throughout and never had to change my doasage???

JJ Tue 21-Dec-04 08:18:34

Pootlepod, if you're being monitored you should be fine. And if you've always taken calcium (in the same form, I'd expect) with it, you'll be fine, too. My endocrinologist just warned me against it as it can inhibit uptake (calcium does this for loads of things, not just thyroxine) and make your body get less from a dose than it should.

It's nothing scary going on, sorry to have worried you!

Anyway, hypothyroidism is the best chronic disease to have, I reckon.

DingWongMerrilyOnHigh Tue 21-Dec-04 09:41:27

hear hear, JJ

muminlondon Tue 21-Dec-04 13:27:03

ditto pootlepod - if the calcium had inhibited uptake it would show in the results, you'd have elevated TSH. dd takes her pill crushed up in milk but it's a very regular routine and her results have been fine.

pootlepodinapeartree Tue 21-Dec-04 16:40:52

phew!

Thanks for the reassurance, interesting to find that out about calcium, might start taking it separatly anyway.

suzywong Tue 04-Jan-05 09:02:36

hello again

I've got a question about frequency of blood tests;

I was only diagnosed in May and started meds in June. I have had a blood test in October and my GP doubled my dose to 200mcg of thyroxene and asked me to get another test at the end of January.

However I am in the middle of quite a bad crash - can't concerntrate, snapping easily, feel hungover, tingling in the hands and mentally feeble - do you think I should wait til the end of Jan for a blood test like the GP said or should I go in this week and get back to the GP ASAP? I mean is the 3 month gap between blood tests arbitrary or is it for a good reason?

What do you reckon?

JJ Tue 04-Jan-05 09:06:13

Go now! My doctor always said that the regular blood tests were the maximum time in between checks and if I felt at all like you are to come in immediately.

Hope you feel better soon.

suzywong Tue 04-Jan-05 09:19:19

thanks mate, I hoped you would be around this morning, I feel like Sh&t.

How are you all settling in? Drop me a line and let me know xxx

muminlondon Tue 04-Jan-05 09:24:24

I read on an NHS site (can't find it now) that you should have a follow-up blood test 6-10 weeks after a dose change so would definitely go back and demand another one. They're not expensive tests.

suzywong Tue 04-Jan-05 09:29:51

thanks Muminlondon I didn't know that
Unfortunately I'm in Australia and they are about 65 quid before the 50% rebate. But it's worth it to feel human again.


And another thing ... do you think I should self medicate and pop another 100mcg on top of my usual 200mcg (after the blood test of course) just to get through the week until I see the GP again?

suzywong Tue 04-Jan-05 13:05:53

right this is honestly the last question

I took an extra 100mcg this afternoon, how long do you think I have to wait before having a blood test in order to get a true reading of my levels?

muminlondon Tue 04-Jan-05 13:56:34

suzywong, I found the reference here as a PDF under 'Repeat blood tests'. Not the NHS but a US thyroid support organisation.

I don't suffer from hypothyroidism myself, but I've read a lot on behalf of my daughter. But I initially understood your post to mean that you were on too high a dose rather than too low especially as you've just doubled it. I don't think you should take any extra without seeing a doctor and getting your present levels checked out.

muminlondon Tue 04-Jan-05 14:21:14

I found the NHS reference by the way - repeat blood tests recommended 6 weeks after a change of dose, it says here - although it's a website for practitioners rather than patients so it's rather technical.

suzywong Tue 04-Jan-05 23:44:21

thanks muminlondon
I'm on too low a dose hence the drop in energy levels. I'm going to call my GP today and find out, it's just that over here you have to pay for everything at first so I have to use the GP sparingly

JJ Wed 05-Jan-05 11:01:22

Hope you're feeling better today, mate.

I've realized that I type posts to you with an Australian accent going on in my head.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now